Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 274, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2000, 8:12 PM CDT for Wichita County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2000, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 20, 2000, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:15 PM CDT | Hail 0.75 | Leoti, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1663 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2735 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210113 SVRGLD KSC203-210215- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 812 PM CDT SUN AUG 20 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 915 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN WICHITA COUNTY...OR ABOUT 15 MILES NORTHWEST OF LEOTI...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE SBTORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LYNOTT LAT...LON 3869 10156 3855 10156 3855 10116 3869 10117
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:24 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 20, 3:24 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT SUN AUG 20 2000 ASSESSING STRENGTH OF RIDGE...TIMING OF FRONTS AND VORTS...PRECIP CHANCES ARE CHALLENGES FOR THIS PACKAGE. BASED ON 12Z INITIALIZATION...COMPARISON OF PROGS WITH 18Z DATA... AND CURRENT TSRA ACTIVITY IN YUMA AND KIT CARSON COUNTIES...WILL LEAN A LITTLE TO THE ETA BUT BRING IN THE COLD FRONT A BIT FASTER THAN PROGGED BASED ON COOLING CLOUD TOPS NOTED ALONG AND BEHIND FRONT ON SATELLITE IMAGERY. TSRA CURRENTLY FIRING OFF DRYLINE. RUC CURRENTLY HANDLING THIS ACTIVITY BEST SO WILL HAVE 50 POPS IN THE NORTHWEST CWFA WITH 20 AND 30 POP ELSEWHERE. THEN...THERE MAY ALSO BE PRECIP BEHIND FRONT WITH DRY SLOT AHEAD OF IT. POPS OUTSIDE THE NORTHWEST ARE BASED ON EXPECTATION THAT FRONT WILL MOVE THROUGH FASTER THAN ETA WITH DRY SLOT WILL BE PUSHED TO EAST AND SOUTH. MIN TEMPS AIMED AT MIDRANGE BETWEEN 12Z PROG 2 METER TEMPS AND DEWPOINTS. ON MONDAY WE GET A SQUEEZE PLAY BETWEEN THE RIDGE TO THE SOUTH AND THE INCREASING WESTERLIES TO THE NORTH. ADDED TO THE MIX IS A WEAK SHORTWAVE ROTATING INTO SOUTHERN COLORADO DURING THE DAY. FRONTAL BOUNDARY WILL BEGIN TO RETURN THROUGH THE SOUTHERN CWFA DURING THE TIME OF MAX HEATING WITH EASTERLY FLOW TO ITS NORTH ALL THE WAY WEST TO THE FRONT RANGE. HAVE OPTED TO STRIPE POPS FROM 50 IN THE SOUTH TO 20 IN THE NORTH. NOT MUCH OF A COOL OFF...THOUGH...WITH MAX TEMPS BASED ON A COMPROMISE BETWEEN ETA 850MB TEMP TECHNIQUE... MINUS 1C TO ACCOUNT FOR FARTHER SOUTH FRONTAL POSITION...AND ETA 700 MB TEMP TECHNIQUE. MONDAY NIGHT FEATURES A NORTHERN STREAM SHORTWAVE...FOUND ON ETA AND NGM...MOVING FROM THE MOUNTAINS OF WYOMING AND NORTHERN COLORADO INTO NORTHEAST NEBRASKA AND NORTH CENTRAL KANSAS...WITH SOME KIND OF MCS POSSIBLE ACROSS NEBRASKA. KMCK AND AREA JUST WEST AND SOUTHWEST COULD BE SKIPPED DUE TO PROXIMITY TO THIS TSRA COMPLEX AND WILL HAVE SLIGHTLY LOWER POPS. MIN TEMPS FIGURED SIMILAR TO TONIGHT. TUESDAY STILL HAS THAT FRONT NEAR THE SOUTHERN CWFA WITH A LEE TROUGH/WEAK DRY LINE OVER EASTERN COLORADO. WILL HAVE A 20 POP IN THE WEST. TEMPS FORECAST USING UNADJUSTED 850 MB TEMPS AND 700 MB TEMPS. IN THE EXTENDED...PROGS MOVE RIDGE AXIS NORTHWARD WITH SHORTWAVES CRUISING THE NORTHERN EDGE. LEE TROUGH PERSISTS AND A WEAK COOL FRONT OR TWO COULD WORK INTO THE AREA AND PROVIDE BOUNDARIES FOR THUNDERSTORM INITIATION. REGIME IS TRYING TO MOVE INTO A TROUGH- RIDGE-TROUGH PATTERN WITH REGION POSSIBLY RETURNING TO WEAK NORTHWEST FLOW ALOFT BY THE WEEKEND. WILL WORD PRECIP CHANCES AS SLIGHT CHANCE DAYS 3 AND 4 AND CHANCE DAY 5 AS GREATEST HEIGHT FALL OCCUR THEN. WILL STAY CLOSE TO FMR/MEX GUIDANCE FOR MINS AND AIM ABOUT 32F ABOVE MINS FOR THE HIGHS PER LATEST OBSERVED DIURNAL RANGES. .GLD...NONE. ENTWISTLE
In the hours before
Local storm report, Aug 20, 4:13 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 10 N BURLINGTON CO 60 MPH TSTM GUST
08/20/00 KIT CARSON ALSO 3/4 INCH HAIL.
REPORTED BY PUBLIC.
0310 PM 10 NNE BURLINGTON CO .88 INCH HAIL
08/20/00 KIT CARSON ALSO 60 MPH WIND GUSTS.
REPORTED BY PUBLIC.
NLocal storm report, Aug 20, 4:48 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM 12 W GOODLAND KS 73 MPH TSTM GUST
08/20/00 SHERMAN ON INTERSTATE 70.
REPORTED BY STORM
SPOTTER.
NLocal storm report, Aug 20, 4:56 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 4 N KANORADO KS 60 MPH TSTM GUST
08/20/00 SHERMAN 60 TO 70 MPH GUSTS.
REPORTED BY STORM
SPOTTER.
NLocal storm report, Aug 20, 5:14 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM RULETON KS 60 MPH TSTM GUST
08/20/00 SHERMAN REPORTED BY STORM
SPOTTER.
NLocal storm report, Aug 20, 5:48 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 17 N WESKAN KS .88 INCH HAIL
08/20/00 WALLACE REPORTED BY PUBLIC.
NLocal storm report, Aug 20, 7:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SUN AUG 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 16 NNE TRIBUNE KS .75 INCH HAIL
08/20/00 GREELEY REPORTED BY PUBLIC.
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 36 min |
| Aug 20, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 61 min |
| Aug 20, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.